IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1997 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor:
   References

 Article Access Statistics
    Viewed2542    
    Printed34    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1999  |  Volume : 65  |  Issue : 6  |  Page : 301

Toxic epidermal necrolysis (le)



Correspondence Address:
Venkataram


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20921696

Rights and PermissionsRights and Permissions



How to cite this article:
Venkataram. Toxic epidermal necrolysis (le). Indian J Dermatol Venereol Leprol 1999;65:301

How to cite this URL:
Venkataram. Toxic epidermal necrolysis (le). Indian J Dermatol Venereol Leprol [serial online] 1999 [cited 2019 Aug 22];65:301. Available from: http://www.ijdvl.com/text.asp?1999/65/6/301/4849



  To the Editor: Top


This is with reference to the review article on toxic epidermal necrolysis, by Ameet R Valia, published in the May 98 issue of the journal (1998; vol 64:107-116). While complimenting the author for a comprehensive review of the subject, we would like to add the following interesting information.

While listing the common offending drugs for the rash, the authors have omitted to mention a perplexing finding in the above said article. The authors Roujeau JC et al, in a comprehensive and well designed study to identify the causative drugs, studied 245 patients with TEN, of whom 35 patients (14%) were found to have been on previous steroid therapy. Interestingly, there was a significant association between administration of steroids, and the devolopment of the rash. The crude relative risk and Multivariate relative risk after exclusion of subjects with cancer and collagen vascular disease were 4.9 and 5.2 respectively. The authors concluded that the risk was greatly elevated for patients, who had recently been started on steroid therapy (<2 months), and that the association did not appear to be due to the underlying diseases. However, no explanation could be offered as to the possible mechanism for the reported association.

This perplexing, but highly interesting finding seems to have gone unnoticed in subsequent literature and we are not aware of any other study which has arrived at a similar conclusion about the possible role for steroids in causing TEN. TEN has been reported to develop in patients on previous steroid therapy in many studies.[2], [3], [4], [5] The percentage of such patients has varied from 5% to 14%. Systemic administration of steroids has been reported to cause adverse drug reactions.[6], [7] Podvytskoia et al described a case of Lyell's syndrome caused by corticosteroid therapy[8]. The fact that 5-14% of all patients, who develop the rash are those who have been on steroid therapy, and the reported association of risk of TEN in such patients[2] raises the highly intriguing possibility of the role of steroids in precipitation of the reaction.

The objective of this letter is to share this published information with the readers and to promote debate on this issue.



 
  References Top

1.Valia AR. Toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 1998;64:107-116.  Back to cited text no. 1    
2.Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N EngI J Med 1995;333:1600-1607.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Sloina A, Cotoni F, Tanda F, et al. Toxic epidermal necrolysis in a patient affected by mixed cryoglobulinemia. J Am Acad Dermatol 1988;18:1165-1169.  Back to cited text no. 3    
4.Guibal F, Bastju Garin-S, Chosidow O, et al. Characteristics of toxic epidermal necrolysis in patients undergoing long-term glucocorticoid therapy. Arch Dermatol 1995;131:669-672.  Back to cited text no. 4    
5.Rzany B, Schmitt H, Scopf E. Toxic epidermal necrolysis in patients receiving glucocorticosteroids. Acta Derm Venereol 1991;71:171-172,   Back to cited text no. 5    
6.Laurema AL, Reitamo S, Maibach HI. Systemic hydrocortisone in­duces allergic skin reactions in presensitized individuals. J Am Acad Dermatol 1991;24:182-185.  Back to cited text no. 6    
7.Mathelier-Fusade P, Marinho E, Aissoui M, et al. Drug eruption from prednisolone. Ann Dermatol Venereol. 1996;123:453-455.   Back to cited text no. 7    
8.Podvysotkoia H, Sergievskaia V. Lyell's syndrome caused by corticos­teroid therapy (Russian). Vestn Dermatol Venereol 1998;(4):60-61.  Back to cited text no. 8    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow